Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 209, NWS Las Vegas, NV

August 18, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 18, 2022, 4:38 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2022, 4:38 PM MST (23:38 UTC)
Expired
Aug 18, 2022, 7:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 117 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
3288 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

311 
WGUS55 KVEF 182338
FFWVEF
AZC015-190245-
/O.NEW.KVEF.FF.W.0209.220818T2338Z-220819T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
438 PM PDT Thu Aug 18 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 745 PM MST.

* At 438 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain near Valentine. Flash flooding is ongoing or expected 
  to begin shortly and may impact Buck and Doe road as well as 
  Antares Road and Route 66.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Valentine and Diamond Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3528 11363 3541 11388 3569 11407 3596 11366
      3600 11339 3565 11334 3559 11341 3557 11349
      3534 11354

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
372 
WGUS75 KVEF 190114
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
614 PM PDT Thu Aug 18 2022

AZC015-190245-
/O.CON.KVEF.FF.W.0209.000000T0000Z-220819T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
614 PM MST Thu Aug 18 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST THIS 
EVENING FOR CENTRAL MOHAVE COUNTY...

At 614 PM MST, Thunderstorm activity earlier this afternoon produced 
heavy rain across Buck and Doe road and Antares Roads as well as 
Route 66.  Flooding remains possible along low spots in the roadway 
and near washes.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Valentine and Diamond Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3528 11363 3541 11388 3569 11407 3596 11366
      3600 11339 3565 11334 3559 11341 3557 11349
      3534 11354

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
033 
WGUS75 KVEF 190247
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
747 PM PDT Thu Aug 18 2022

AZC015-190257-
/O.EXP.KVEF.FF.W.0209.000000T0000Z-220819T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
747 PM MST Thu Aug 18 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3528 11363 3541 11388 3569 11407 3596 11366
      3600 11339 3565 11334 3559 11341 3557 11349
      3534 11354

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:13 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 1:13 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
113 PM PDT Thu Aug 18 2022

.SYNOPSIS...Thunderstorm chances will continue through Saturday
before high pressure building in from the Pacific brings a temporary
break Sunday through Tuesday. Locally heavy rain will be possible
with thunderstorms, with the greatest risk in and east of Mohave
County. Temperatures will hover slightly below normal, more so in
areas which see the most clouds and rain.
&&

.SHORT TERM...through Friday night. Midday satellite loop showed
thunderstorms over northern Mohave County and the Spring Mountains,
spotty deeper cumulus over the Sierra and Lincoln County, and
scattered shallower cumulus elsewhere. Surface obs showed light
winds and mixed temperature and dewpoint trends, mostly influenced
by the presence/absence of convection now versus 24 hours ago.
Mesoanalysis suggests that Clark and Lincoln counties will light up
this afternoon, as lifted indices are -3 to -6 and debris clouds are
minimized. Mohave County may take a bit longer as debris clouds
erode, but storms immediately to the east will track west and/or
eject outflow boundaries westward, helping to ignite new storms.
Outflow boundary interactions could keep Mohave County storms
bubbling all night, while storms elsewhere should quiet down after
sunset. Friday could get interesting as mid level drying spreads
overhead from the west. This will result in steepening lapse rates,
potentially allowing stronger storms to develop, but also reducing
the risk of widespread flash flooding as precipitable water drops.
Although isolated flash flooding is probable in Mohave County both
today and Friday, the threat does not look widespread enough to
warrant a Flood Watch. Temperatures both days will be below normal
in areas which get clouds and rain, and near to above normal in
areas which see sun all day.

.LONG TERM...Saturday through Wednesday.

A tropical disturbance that originated in the Gulf of Mexico
continues to progress westward across northern Mexico as we head into
the weekend. With previous years' tropical systems that have had
similar progressions during the monsoon, there have been observed
moisture surges, as well as increased upper-level dynamics to assist
with the coverage and intensity of monsoonal thunderstorms. For this
reason, we have been paying close attention to how models resolve
this tropical feature as it pertains to Desert Southwest weather.
Unfortunately, there is still substantial uncertainty in the
details, but confidence is increasing regarding synoptic features
that help give us a better idea of what we can expect.

Both ECMWF and GFS ensemble means indicate that a building area of
high pressure in the Pacific off of the coast of southern California
will shift eastward through the weekend. As the ridge pushes
eastward, it will stifle precipitation chances for much of the
Desert Southwest - particularly across the western Mojave Desert and
southern Great Basin. PWATs in these areas will quickly drop by
about a half inch as dry air moves into the region. Additionally,
this ridge will essentially stall the tropical moisture over
southern Arizona, preventing the previously anticipated moisture
surge into our forecast area. That said, as noted in the previous
forecast discussion, the ridge will continue to build through the
weekend into next week, extending across Arizona, which will choke
off the lifting mechanism associated with the stalled tropical
feature. When this happens, the remnant system will have the
capacity to kick off vorticity maximums northwestward through
Arizona. PWAT values across northwestern Arizona, southeastern
California, and southern Nevada fail to drop below an inch through
the weekend. This sufficient moisture coupled with vorticity
advection and daytime heating would result in the potential for
thunderstorm activity in our forecast area.

Details regarding location, timing, and magnitude are all very murky
at this time, but it is worth noting that a building ridge does not
necessarily mean we are out of the woods with regard to this
tropical feature. Our highest confidence regarding impacts - should
they occur - would be in Mohave County, along the Colorado River
Valley, and portions of eastern San Bernardino County where moisture
and proximity to possible vort lobes would warrant higher PoPs.

Otherwise, the long term forecast looks much drier than the past
couple of weeks as the ridge of high pressure continues to expand
eastward. Late week, there is indication that the center of the high
will cut off over the Four Corners region, returning our favorable
monsoon flow - a solution that the NBM seems to favor.
&&

.AVIATION...For Harry Reid...With the exception of the 20Z to 02Z
period, sustained winds are expected to remain light, 10 knots or
less. These light winds will tend to follow typical diurnal trends
with brief periods of more variable winds. Between 20Z today and 02Z
Friday, vicinity thunderstorms will form in the mountains around the
Las Vegas Valley. These storms will have the potential to move off
of the higher terrain and into the valley, with a chance of
thunderstorms and rain impacting the terminal between 21Z and 01Z.
Even if the storms do not move directly over the terminal, it is
likely that they will see impacts from gusty 30 knot outflow winds.
The direction of the outflow winds will depend on the location of
the storms around the valley.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND will be similar to KLAS, with relatively
light and diurnal/variable winds. The exception to this being the
20Z to 02Z period where thunderstorms and outflow winds have the
potential to impact each terminal. KBIH will favor a northerly
direction with 15-20 knot wind gusts possible later this afternoon
and evening. KDAG will follow diurnal trends with 8-12 knot
sustained winds. Vicinity thunderstorms will begin to pop up around
KDAG beginning as early as 21Z. KEED and KIFP will favor a southerly
direction with sustained speeds around 8-12 knots. The Colorado
River Valley TAF sites will have the potential to be impacted by
gusty outflow winds, thunderstorms, and rain between 21Z and 02Z.
The direction of these outflow winds will depend on the location of
the storms around or in the terminal area.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Varian
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 18, 3:50 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT THU AUG 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      5 SE COLORADO CITY      36.95N 112.91W
08/18/2022                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS CANE BEDS ROAD
            WASHED OUT NEAR EAST 3100.

&&

MS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:11 PM MSTSevere Thunderstorm WarningVEFMohave64 min
Aug 17, 5:17 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 18, 12:37 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 18, 1:30 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 18, 3:30 PM MSTSevere Thunderstorm WarningVEFMohave60 min
Aug 18, 4:14 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.